Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Second-order subgradients of
convex integral functionals

Authors: Mohammed Moussaoui and Alberto Seeger
Journal: Trans. Amer. Math. Soc. 351 (1999), 3687-3711
MSC (1991): Primary 49J52, 28B20
Published electronically: March 1, 1999
MathSciNet review: 1487628
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this work is twofold: on the one hand, we study the second-order behaviour of a nonsmooth convex function $F$ defined over a reflexive Banach space $X$. We establish several equivalent characterizations of the set $\partial^2F(\overline x,\overline y)$, known as the second-order subdifferential of $F$ at $\overline x$ relative to $\overline y\in \partial F(\overline x)$. On the other hand, we examine the case in which $F=I_f$ is the functional integral associated to a normal convex integrand $f$. We extend a result of Chi Ngoc Do from the space $X=L_{\mathbb R^d}^p$ $(1<p<+\infty)$ to a possible nonreflexive Banach space $X=L_E^p$ $(1\le p<+\infty)$. We also establish a formula for computing the second-order subdifferential $\partial ^2I_f(\overline x,\overline y)$.

References [Enhancements On Off] (What's this?)

  • [At] H. Attouch, Variational convergence for functions and operators, Pitman, London, 1984. MR 86f:49002
  • [BF] J. Borwein and S. Fitzpatrick, Mosco convergence and the Kadec property, Proc. Amer. Math. Soc. 106 (1989), 843-851. MR 90i:46025
  • [BL] G. Beer and R. Lucchetti, Minima of quasi-convex functions, Optimization 20 (1989), 581-596. MR 90i:49010
  • [BN] J. Borwein and D. Noll, Second-order differentiability of convex functions in Banach spaces, Trans. Amer. Math. Soc. 342 (1994), 43-81. MR 94e:46076
  • [BP] V. Barbu and T. Precupanu, Convexity and optimization in Banach spaces, East European Series in Mathematics and its Applications, D. Reidel Publishing Co., 1986. MR 87k:49045
  • [BRW] G. Beer, R. T. Rockafellar and R. J.-B. Wets, A characterization of epi-convergence in terms of level sets, Proc. Amer. Math. Soc. 116 (1992), 753-761. MR 93a:49006
  • [Bu] M. Bustos, Conditions d'optimalité à $\varepsilon $-près dans un problème d'optimisation non différentiable, Ph.D. Thesis, Université Paul Sabatier, Toulouse, 1989.
  • [Do1] C. N. Do, Second-order nonsmooth analysis and sensitivity in optimization problems involving convex integral functionals, Ph.D. Thesis, University of Washington, Seattle, 1989.
  • [Do2] -, Generalized second-order derivatives of convex functions in reflexive Banach spaces, Trans. Amer. Math. Soc. 334 (1992), 281-301. MR 93a:49011
  • [Hi] J.-B. Hiriart-Urruty, A new set-valued second-order derivative for convex functions, In ``Mathematics for Optimization'', J.-B. Hiriart-Urruty, Ed., Mathematical Studies Series, Vol. 129, North-Holland, Amsterdam, 1986. MR 88d:90092
  • [Ho] L. Hormander, Sur la fonction d'appui des ensembles convexes dans un espace localement convexe, Ark. Mat. 3 (1955), 181-186. MR 16:831e
  • [HS1] J.-B. Hiriart-Urruty and A. Seeger, Règles de calcul sur le sous-différential second d'une fonction convexe, C. R. Acad. Sci. Paris Sér. I 304 (1987), 259-262. MR 88h:90167
  • [HS2] -, Calculus rules on a new set-valued second-order derivative for convex functions, Nonlinear Anal. 13 (1989), 721-738. MR 90e:26024
  • [HS3] -, The second-order subdifferential and the Dupin indicatrices of a nondifferentiable convex function, Proc. London Math. Soc. 58 (1989), 351-365. MR 90c:26041
  • [JT] J. J. Joly and F. de Thelin, Convergence of convex integrals in $L^p$ spaces, J. Math. Anal. Appl. 54 (1976), 230-244. MR 54:1049
  • [KV] A. B. Kurzhanski and I. Valyi, Ellipsoidal techniques for dynamic systems: the problem of control synthesis, Dynamics Control 1 (1991), 357-378. MR 93a:93012
  • [Le] A. B. Levy, Second-order epi-derivatives of integral functionals, Set-Valued Analysis 1 (1993), 379-392. MR 95e:49025
  • [Mo1] U. Mosco, Convergence of convex sets and of solutions of variational inequalities, Advances in Math. 3 (1969), 510-585. MR 45:7560
  • [Mo2] -, On the continuity of the Young-Fenchel transform, J. Math. Anal. Appl. 35 (1971), 518-535. MR 44:817
  • [No1] D. Noll, Second-order differentiability of integral functionals on Sobolev spaces and $L^2$-spaces, J. Reine Angew. Math. 436 (1993), 1-17. MR 94g:49035
  • [No2] -, Graphical methods in first- and second-order differentiability theory of integral functionals, Set-convergence in nonlinear analysis and optimization, H. Attouch and M. Thera, Eds., Set-Valued Analysis 2 (1994), 241-258. MR 95c:49023
  • [Pe] J.-P. Penot, Sub-hessians, super-hessians and conjugation, Nonlinear Anal. 23 (1994), 689-702. MR 95h:49025
  • [Ri] H. Riahi, Quelques résultats de stabilité en analyse épigraphique: approche topologique et quantitative, Ph.D. Thesis, Université Montpellier II, 1989.
  • [Ro1] R. T. Rockafellar, Convex analysis, Princeton Univ. Press, Princeton, N.J., 1970. MR 43:445; MR 97m:49001
  • [Ro2] -, Integrals which are convex functionals, Pacific J. Math. 24 (1968), 525-539. MR 38:4984
  • [Ro3] -, Conjugate duality and optimization, Regional Conference Series in Applied Mathematics, Vol. 16, SIAM Publications, 1973. MR 51:9811
  • [Ro4] -, Maximal monotone relations and the second derivatives of nonsmooth functions, Ann. Inst. Poincaré 2 (1985), 167-184. MR 87c:49021
  • [Ro5] -, First- and second-order epi-differentiability in nonlinear programming, Trans. Amer. Math. Soc. 307 (1988), 75-108. MR 90a:90216
  • [Ro6] -, Generalized second derivatives of convex functions and saddle functions, Trans. Amer. Math. Soc. 322 (1990), 51-77. MR 91b:90190
  • [S] Y. Sonntag, Convergence au sens de Mosco, théorie et applications à l'approximation des soutions d'inéquations, Thèse d'état, Université de Provence, Marseille, 1982.
  • [Sa] A. Salvadori, On the $M$-convergence for integral functionals on $L_X^p$, Séminaire d'Analyse Convexe, Exposé No. 5, Montpellier, 1985. MR 87m:49038
  • [Se1] A. Seeger, Analyse du second ordre de problèmes non différentiables, Ph.D. Thesis, Université Paul Sabatier, Toulouse, 1986.
  • [Se2] -, Complément de Schur et sous-différentiel du second ordre d'une fonction convexe, Aequationes Mathematicae 42 (1991), 47-71. MR 92e:49025
  • [Se3] -, Second derivatives of a convex function and of its Legendre-Fenchel transformate, SIAM J. Optimization 2 (1992), 405-424. MR 93i:49024
  • [Se4] -, Limiting behavior of the approximate second-order subdifferential of a convex function, J. Optim. Th. and Appl. 74 (1992), 527-544. MR 93h:49029
  • [Se5] -, Direct and inverse addition in convex analysis and applications, J. Math. Anal. Appl. 148 (1990), 317-349. MR 92b:90200
  • [Se6] -, Calculus rules for combinations of ellipsoids and applications, Bull. Austral. Math. Soc. 47 (1993), 1-12. MR 94e:52005
  • [So] M. Soueycatt, Epi-convergence et convergence des sections. Applications à la stabilité des $\varepsilon $-points-selles de fonctions convexes-concaves, Publications A.V.A.M.A.C., Université de Perpignan, Vol. 2 (1987).
  • [Va] I. Valyi, Ellipsoidal approximations in problems of control, ``Modelling and Adaptive Control'', C. I. Byrnes and A. B. Kurzhanski, Eds., Springer-Verlag, 1986. MR 89m:93050
  • [Vo] M. Volle, Convergence en niveaux et en épigraphes, C. R. Acad. Sci. Paris Sér. I Math. 299 (1984), 295-298. MR 85h:90135

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 49J52, 28B20

Retrieve articles in all journals with MSC (1991): 49J52, 28B20

Additional Information

Mohammed Moussaoui
Affiliation: Department of Mathematics, University of Avignon, 33, rue Louis Pasteur, 84000 Avignon, France

Alberto Seeger
Affiliation: Department of Mathematics, University of Avignon, 33, rue Louis Pasteur, 84000 Avignon, France

Keywords: Convex integral functional, subdifferential, second-order subdifferential, Mosco convergence.
Received by editor(s): June 10, 1996
Received by editor(s) in revised form: March 13, 1997
Published electronically: March 1, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society